How Narcan Reverses an Opioid Overdose
Narcan is one of three FDA-approved formulations of naloxone, an opioid antagonist used to treat opioid addiction and as a rescue medicine for opioid overdose.
What Happens to the Body During an Opioid Overdose?
A person’s breathing slows down when they overdose on opioids. And when breathing slows, oxygen flow becomes limited. When oxygen levels fall, the heart rate and rhythm may slow down or become abnormal. The heart may stop entirely if the deprived of oxygen for too long. This oxygen deprivation may also cause brain damage and seizures.
Insufficient oxygen can also cause pulmonary edema, a fluid leak that fills the lungs’ air spaces. One sign of edema is foaming at the mouth.
Overloading the body with opioids can also suppress the gag reflex, making the person unable to swallow or spit. So, when the person overdosing vomits because of the excess fluid, they may end up choking.
When a person overdoses, time is of the essence. Not reversing the effects of the opioids in time could mean brain damage or death.
As an opioid antagonist, Narcan works by blocking the activation of opioid receptors and preventing the drug from producing rewarding effects like euphoria. But while opioid antagonists like Narcan can be used to counter opioid dependency, the medication can also save lives thanks to its overdose reversal abilities. Narcan works regardless of the opioid involved, meaning it can reverse an overdose whether the opioid is a prescription drug like Vicodin or a street drug such as heroin.
When a person overdoses on opioids, it becomes fatal when the person’s breathing slows down, and they are without enough oxygen for 1 to 3 hours. Because Narcan reverses the effects of opioids within minutes and can last 30 to 90 minutes, the person has more time to be rushed to the ER or for emergency services to arrive.
Narcan comes in two forms: a nasal spray and an injectable solution. Only a trained professional can give the injectable solution as it is administered intravenously. Narcan nasal spray is available in local pharmacies and drug stores without a prescription in many states. In some states, first responders such as police officers and EMS undergo Narcan training and carry Narcan. Because of the opioid crisis, the U.S. Surgeon General has urged the public to routinely carry Naloxone or Narcan, especially if you or a loved one are high-risk as opioid users.
The opioid epidemic has encouraged people to be armed to respond by viewing Narcan as they would an EpiPen or CPR training. If you or a loved one are at risk of an opioid overdose, you should be equipped and know how to administer Narcan safely. While Narcan nasal spray is considered a safe medication, remember that an opioid overdose still requires emergency care.
Communicare can provide training to help you recognize the signs of an opioid overdose and administer Narcan. Communicare is here for you. Please take a look at our services and don’t hesitate to contact us!